This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.
A case of vitamin A toxicity in a young boy is reported in this issue (p 1749). The events leading to the poisoning together with recent developments in food and drug law portend more problems with vitamin toxicity.
Shaywitz et al, of the Yale University School of Medicine report the case of a 4-year-old boy being treated for minimal brain dysfunction. Ten months before their observation, the boy may have been treated with megavitamin therapy, a regimen of massive doses of certain vitamins. The boy's grandmother, owner of a health food store, apparently kept him well supplied with vitamin pills, which he ingested continuously. Following four months of fever and irritability, the boy was taken under observation by the Yale group. In addition to the conventional array of assays, a technetium Tc 99m polyphosphate bone scan showed abnormalities suggestive of hypervitaminosis A. It is suggested that the scan showed abnormal
White PL. The Lid Is Off. JAMA. 1977;238(16):1761-1762. doi:10.1001/jama.1977.03280170055032